North Dakota, 2013

Hail in North Dakota, July 30 to 31, 2013

July 30 to 31, 2013 · NWS BIS · 7 events in 2 counties and zones

A weak frontal boundary north of Interstate 94 in south central North Dakota moved slowly south late in the evening of the 30th and into the early morning of the 31st. Enough elevated instability and bulk wind shear was present to trigger a severe thunderstorm over the Bismarck and Mandan metropolitan area where it produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A weak frontal boundary north of Interstate 94 in south central North Dakota moved slowly south late in the evening of the 30th and into the early morning of the 31st. Enough elevated instability and bulk wind shear was present to trigger a severe thunderstorm over the Bismarck and Mandan metropolitan area where it produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 30, 8:10 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 30, 8:10 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT TUE JUL 30 2013

.UPDATE...
ISSUED AT 905 PM CDT TUE JUL 30 2013

AT 9 PM CDT...RADAR AND AND VISUAL OBSERVED TOWERING CUMULUS LINE
JUST NORTH OF BISMARCK IDENTIFIES THE WEAK FRONTAL BOUNDARY
ACROSS CENTRAL NORTH DAKOTA. WINDS SHOULD SIFT TO THE NORTH IN
BISMARCK SHORTLY AND EVENTUALLY DICKINSON AS WELL. SO FAR ONLY
ISOLATED SHOWERS AND THUNDERSTORMS ALONG THAT LINE. WILL LOWER
TO SLIGHT CHANCE THUNDERSTORMS FOR THE REMAINDER OF THE EVENING AND
GENERALLY SOUTH OF LAKE SAKAKAWEA.

UPDATE ISSUED AT 625 PM CDT TUE JUL 30 2013

NORTHWEST FLOW ALOFT WITH SEVERAL WEAK FEATURES THAT HAVE
POTENTIAL FOR PRODUCING THUNDERSTORMS THIS EVENING. WOULD LIKE TO
TRIM POPS FOR THE EVENING IN THE AREAS THAT HAVE THE LEAST
POTENTIAL FRO THUNDERSTORMS. GENERALLY DROPPED THE POPS FROM LIKELY
TO CHANCE ACROSS THE SOUTH CENTRAL WHERE MUCH OF THE PRECIPITATION
HAS DRIFTED SOUTH OF THE SOUTH DAKOTA BORDER. FOR NOW FOCUSING ON
SCATTERED TO ISOLATED STORMS IN CENTRAL NORTH DAKOTA ALONG A WEAK
COLD FRONTAL BOUNDARY MOVING SOUTH...AND A STORM IN WEST CENTRAL
NORTH DAKOTA THAT HAS DRIFTED IN FROM MONTANA. WITHIN A
FEW HOURS...MAY BE ABLE TO DROP THE CHANCE ALTOGETHER FOR THE
AREAS NORTH OF LAKE SAKAKAWEA.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 227 PM CDT TUE JUL 30 2013

LATEST WATER VAPOR IMAGERY/RAP UPPER AIR SHOWS TWO DISTINCT
SHORTWAVES. ONE NEAR GREAT FALLS IS AHEAD OF THE MAIN UPPER TROUGH
SWINGING THROUGH SOUTHERN SASKATCHEWAN AND ALBERTA. THE SECOND WAS
SEEN JUST NORTH OF BILLINGS MOVING EAST. VISIBLE IMAGERY SHOWS
PARTIAL CLEARING AHEAD OF THE WAVE IN EASTERN MONTANA. LATEST
INDICATIONS ARE THE STRONGEST INSTABILITY AND LIFT WILL OCCUR IN
SOUTH DAKOTA AND JUST REACH INTO FAR SOUTHERN NORTH DAKOTA THROUGH
THIS EVENING. HOWEVER...THE LATEST HIGH RESOLUTION SHORT TERM
MODELS SUGGEST THAT AN AREA OF SHOWERS AND THUNDERSTORMS WILL
DEVELOP WITH THE GREAT FALLS SHORTWAVE AS IT MOVES INTO WESTERN
NORTH DAKOTA THIS AFTERNOON. AN AREA OF THUNDERSTORMS FROM NEAR
WATFORD CITY TO BEACH WILL DEVELOP BY 21Z AND SPREAD SOUTHEAST. SPC
HAS SKEWED BACK THE SLIGHT RISK OF SEVERE THUNDERSTORMS TO FAR
SOUTH CENTRAL NORTH DAKOTA. AS INDICATED BY THE HRRR...A COUPLE OF
STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD BE EMBEDDED WITHIN
THE AREA OF SHOWERS AND THUNDERSTORMS FORECAST TO DEVELOP IN THE
ABOVE MENTIONED AREA THROUGH EARLY EVENING...IN ADDITION TO FAR
SOUTHERN NORTH DAKOTA PER SPC. IT APPEARS THE INFLUENCE OF THE
NORTHERN STREAM SHORTWAVE PIVOTING SOUTHEAST FROM SOUTHERN CANADA
MAY BE ENOUGH TO MAINTAIN THE SEVERE WEATHER PARAMETERS AND THREAT.
WILL CONTINUE TO MONITOR THROUGH THE AFTERNOON. CLOUD COVER AND
SCATTERED SHOWERS HAVE CERTAINLY HELPED TO INHIBIT ANY SIGNIFICANT LOW
LEVEL INSTABILITY FROM DEVELOPING. PRESSURE FALLS HAVE NOT YET
COMMENCED OVER WESTERN AND CENTRAL NORTH DAKOTA AND A DELAY FOR
ANYTHING SURFACE BASED WILL LIKELY CONTINUE THROUGH LATE AFTERNOON
AND POSSIBLY THROUGH THE EVENING. THE LATEST SPC MESOANALYSIS
SHOWS LOW/MID LEVEL LAPSE RATES VERY WEAK ACROSS WESTERN/CENTRAL
NORTH DAKOTA...WITH THE BEST THREAT FOR SUPERCELL DEVELOPMENT IN
NORTHERN SOUTH DAKOTA.

THE CANADIAN UPPER TROUGH SWINGS THROUGH LATE TONIGHT INTO EARLY
WEDNESDAY MORNING AS DRIER AND MORE STABLE AIR ARRIVE. NO
PRECIPITATION EXPECTED FOR WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 227 PM CDT TUE JUL 30 2013

CONTINUED BELOW NORMAL TEMPERATURES WILL HIGHLIGHT THE EXTENDED
FORECAST.

THE 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT ON A NORTHWEST UPPER
LEVEL FLOW PATTERN REMAINING IN PLACE ACROSS THE NORTHERN PLAINS
THROUGHOUT THE EXTENDED FORECAST. THIS SUPPORTS THE CONTINUATION
OF BELOW NORMAL TEMPERATURES THROUGH THE PERIOD...WITH FORECAST
HIGHS GENERALLY IN THE 70S. NORTHWEST FLOW IS NOTORIOUS FOR LOW
PREDICTABILITY WAVES YIELDING THE POTENTIAL FOR ISOLATED
CONVECTION NEARLY ANY DAY. HOWEVER...THE BEST CHANCES FOR
WIDESPREAD PRECIPITATION LOOK TO BE SATURDAY THROUGH SUNDAY NIGHT
AS THE PACIFIC NORTHWEST UPPER LOW PROPAGATES ALONG THE CREST OF
THE RIDGE INTO THE NORTHERN PLAINS.

LOOKING BEYOND THE CURRENT EXTENDED FORECAST PERIOD...THE 12 UTC
GFS/ECMWF CONTINUE THE TREND OF TRANSPORTING ARCTIC ENERGY SOUTH
POSSIBLY INTO THE NORTHERN PORTIONS OF THE CONUS IN THE AUGUST 8-9
TIME FRAME. WHILE IT IS STILL A WAYS OUT...THE ANOMALOUSLY DEEP UPPER
LEVEL LOW COULD RESULT IN A PERIOD OF SIGNIFICANTLY BELOW NORMAL
TEMPERATURES. WILL CONTINUE TO MONITOR OVER THE COMING DAYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 905 PM CDT TUE JUL 30 2013

AT 9 PM CDT...A WEAK COLD FRONTAL BOUNDARY WAS SLIDING SOUTH
ACROSS CENTRAL NORTH DAKOTA. ISOLATED SHOWERS AND THUNDERSTORMS
WERE ASSOCIATED WITH THIS FEATURE AND SHOULD DIMINISH AFTER
SUNSET. VFR AT ALL TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...KS
LONG TERM...AYD
AVIATION...WAA
Hazardous weather outlook, Jul 30, 5:45 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE JUL 30 2013

NDZ004-012-312030-
BOTTINEAU-MCHENRY-
645 PM CDT TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS INTO THIS EVENING.

FLOOD WARNINGS CONTINUE ALONG THE SOURIS RIVER FROM TOWNER TO THE
CANADIAN BORDER NEAR WESTHOPE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

CALL THE NATIONAL WEATHER SERVICE WITH REPORTS AT 701-223-4582.

NDZ001>003-005-009>011-013-017>023-025-031>037-040>048-050-051-
312030-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
645 PM CDT TUE JUL 30 2013 /545 PM MDT TUE JUL 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY IN
SOUTHWEST NORTH DAKOTA...AND ACROSS ALL OF WESTERN AND CENTRAL
NORTH DAKOTA SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

CALL THE NATIONAL WEATHER SERVICE WITH REPORTS AT 701-223-4582.

KS/AYD/JP MARTIN/WAA

In the hours before

Special weather statement, Jul 30, 10:24 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 PM CDT TUE JUL 30 2013

NDZ034-042-310515-
GRANT ND-MORTON ND-
1124 PM CDT TUE JUL 30 2013

...SPECIAL WEATHER STATEMENT FOR CENTRAL MORTON AND NORTHERN GRANT
COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...

AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF GLEN ULLIN...OR 48 MILES EAST
OF DICKINSON...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALMONT...
  LARK...
  FLASHER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

TARDIF-HUBER
Special weather statement, Jul 30, 10:28 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1128 PM CDT TUE JUL 30 2013

NDZ041-042-044-310515-
ADAMS ND-GRANT ND-HETTINGER ND-
1028 PM MDT TUE JUL 30 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHERN HETTINGER...WESTERN GRANT
AND NORTHEASTERN ADAMS COUNTIES UNTIL 1115 PM MDT...

AT 1026 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF HAVELOCK...OR 35 MILES EAST OF
BOWMAN...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REGENT...
  MOTT...
  BURT...
  BENTLEY...
  NEW LEIPZIG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

TARDIF-HUBER

The radar

The Bismarck radar (KBIS), 12 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Morton

When
July 30, 11:45 PM CST to 11:50 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.830, -100.890

Hail, Morton

When
July 30, 11:45 PM CST to 11:50 PM CST
Where
Morton County, 1.46 mi SSE of Mandan
Measured
1 in hail
Reported by
Social Media
Coordinates
46.810, -100.890

Public report of large hail.

Hail, Morton

When
July 30, 11:50 PM CST to 11:55 PM CST
Where
Morton County, 3.14 mi SE of Mandan
Measured
1.25 in hail
Reported by
Social Media
Coordinates
46.800, -100.850

Public report of large hail.

Hail, Burleigh

When
July 30, 11:50 PM CST to 11:56 PM CST
Where
Burleigh County, 1.98 mi NW of Bismarck
Measured
1 in hail
Reported by
Social Media
Coordinates
46.820, -100.800

Public report of large hail.

Hail, Burleigh

When
July 30, 11:55 PM CST to 11:59 PM CST
Where
Burleigh County, 0.84 mi NE of Bismarck
Measured
0.75 in hail
Reported by
Public
Coordinates
46.810, -100.760

Hail, Burleigh

When
July 30, 11:55 PM CST to 11:59 PM CST
Where
Burleigh County, 1.63 mi NW of Bismarck
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
46.814, -100.798

Hail, Burleigh

When
July 31, 12:10 AM CST to 12:15 AM CST
Where
Burleigh County, 0.47 mi W of Menoken
Measured
0.75 in hail
Reported by
Social Media
Coordinates
46.820, -100.530

Public report of large hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462095, 462096, 462097, 462098, 462099, 462100, 462102.